Vol. 5, No. 4, 2010

Download this article
Download this article For screen
For printing
Recent Issues

Volume 12
Issue 3, 249–351
Issue 2, 147–247
Issue 1, 1–146

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 8 issues

Volume 7, 10 issues

Volume 6, 9 issues

Volume 5, 6 issues

Volume 4, 10 issues

Volume 3, 10 issues

Volume 2, 10 issues

Volume 1, 8 issues

The Journal
Subscriptions
Editorial Board
Research Statement
Scientific Advantage
Submission Guidelines
Submission Form
Author Index
To Appear
 
ISSN: 1559-3959
Effective medium theories for wave propagation in two-dimensional random inhomogeneous media

Jin-Yeon Kim

Vol. 5 (2010), No. 4, 567–581
Abstract

Two effective medium models for two-dimensional scalar wave propagation in random inhomogeneous media are examined in a single theoretical framework. It is shown how the hypotheses and self-consistency conditions in these models are mathematically formulated. As a special case, a two-phase composite in which circular cylindrical inclusions are embedded in a continuous matrix is considered. Numerical calculations are performed for such composites with different combinations of constituent properties in the frequency range up to ka = 10, where geometric optic behavior starts appearing. The models mutually deviate when the motion of inclusions is relatively large, such as at the resonance scattering of the inclusions. Otherwise, deviations in the low-frequency regime (ka < 1) are negligible and those at high frequencies are also strikingly small. The same facts are observed for two composites having very different constituent properties and in the high-frequency limit.

Keywords
effective medium theory, wave propagation, composite materials, multiple scattering
Milestones
Received: 30 May 2009
Revised: 7 December 2009
Accepted: 7 December 2009
Published: 8 November 2010
Authors
Jin-Yeon Kim
School of Civil and Environmental Engineering
Georgia Institute of Technology
Atlanta, GA 30332
United States